A Rare Cause of Gastrointestinal Bleeding in a 65-Year-Old Man with History of Polycythemia Vera

Najmeh Aletaha, Hoda Hamid, Niloofar Ayoobi Yazdi, Reza Taslimi, Bijan Shabazkhani, Pardis Ketabi Moghadam

Abstract


Polycythemia vera (PV) is classified as a myeloproliferative disorder (MPD). Such patients are prone to both thrombotic and hemorrhagic events. Although gastrointestinal (GI) bleeding is not a prominent manifestation of PV, it would be life threatening and necessitating hospital admission and blood transfusion if it occurs. GI hemorrhage in these patients may be due to Aspirin usage, peptic ulcer disease (PUD), acquired VonWillbrand disease, Dieulafoy lesion (DL), Mallory Weiss tear, and esophageal and gastric varices. DL is an enlarged, thick-walled artery in the muscularis mucosa with a small submucosal defect. In this case report, we describe a 65-year-old man with history of PV presented with a massive upper GI bleeding. After a therapeutic endoscopic hemostasis failure and reoccurrence of bleeding during hospital admission, an abdominal computed tomography (CT) was ordered, which revealed an aberrant artery originated from aorta directly into the stomach. An angiographic embolization was considered for the patient, which was successfully performed. Our patient was complicated by splenic infarction due to splenic collateral arteries embolization and the overwhelming thrombotic tendency of the patient himself due to the history of PV. Fortunately, our patient’s signs and symptoms responded to supportive therapies and eventually he discharged well.

KEYWORDS:

Gastrointestinal bleeding, Polycythemia vera, Angioembolization, Dieulafoy lesion, Splenic infarct


Keywords


Gastrointestinal bleeding, Polycythemia Vera, Angioembolization, Dieulafoy lesion, Splenic infarct.

Full Text:

PDF


DOI: http://dx.doi.org/10.15171/middle%20east%20j%20di.v11i4.2093

Creative Commons License
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.